Zoloft Overdose

Zoloft is a trade name of the antidepressant medication sertraline hydrochloride. It increases the levels of serotonin, the neurotransmitter responsible for the regulation of one’s mood, and is primarily used in the management of several anxiety and mood disorders. The drug comes in either tablet form (25mg, 50mg, 100mg tablets) or in oral solutions. The recommended dose of Zoloft is dependent on the type of disorder being treated as well as on other conditions (like being over 65 years old) that may call for readjustments in the usual dosage. If one takes more than the prescribed therapeutic dose of Zoloft, he or she may experience the problems associated with Zoloft overdose.

Manifestations of a Zoloft Overdose

There are plenty of symptoms that may indicate a Zoloft overdose, but these may be different from one case to another. Generally, these manifestations are usually part of the list of the medication’s side effects, only more pronounced as the levels of Zoloft in the body are more than the usual. Some of the most reported symptoms include dizziness, bradycardia (abnormally slow heart rate), tachycardia (abnormally fast heart rate), drowsiness, tremors, nausea, vomiting, and agitation.

Although not as common as the ones previously mentioned, symptoms like coma, hypertension (increased blood pressure levels), delirium (altered state of mind), fainting, hallucinations, and seizures may develop in severe cases of Zoloft overdose. Death has also been reported to occur in about one percent of instances of overdose. The use of Zoloft with other medications seemed to increase the risk of death in such cases.

Actions to Take in Cases of Suspected Overdose

If you think you are experiencing Zoloft overdose, or if you see signs of it in someone else, you should contact Poison Control as soon as possible. The people over there have the knowledge and skills to determine if you are indeed exhibiting signs of an overdose and will be able to direct you on what to do to manage, slow, or completely halt the reactions to the condition.

There will be cases when Poison Control may ask you to seek the help of paramedics, who will come over and lend assistance in stopping or reversing the overdose and take you to the hospital for further assessment and treatment.

Initial Treatment of Zoloft Overdose

 

Initial treatment of Zoloft overdose may call for the administration of a medication that will aid in purging the stomach of Zoloft when the patient vomits. In some cases, a tube may be inserted into patient’s stomach to “pump” it. Even though both of these methods are quite effective, the choice of which technique will be used is dependent on the length of time that passed since the overdose as well as on the patient.

Continued Management of Zoloft Overdose

 

Sometimes, merely pumping the stomach or causing the patient to vomit the Zoloft doesn’t work, especially when a lot of time has already passed before treatment was sought and administered. In these types of cases, an intravenous line may be used to give the patient fluids so the drug is passed from the system much more rapidly. Other medications may also be prescribed so as to treat the symptoms of Zoloft overdose such as seizures, irregular heart rates, and abnormal blood pressure levels. The patient will also be monitored very closely the entire time.

Zoloft overdose may cause the development of different symptoms in different people. Hence, effective treatment will depend on the type of problems caused by the overdose.